Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

April 22, 2021Bedford County, Pennsylvania

NWS State College, PA issued this special weather statement at Apr 22, 2021, 4:09 AM EDT for Bedford County, Pennsylvania. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2021, 4:09 AM EDT (08:09 UTC)
Expired
Apr 22, 2021, 5:30 AM EDT
In force
81 min
Issued by
NWS State College, PA

County Bedford County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS81 KCTP 220809
SPSCTP

Special Weather Statement
National Weather Service State College PA
409 AM EDT Thu Apr 22 2021
 
PAZ024-033>035-220930-
Bedford PA-Fulton PA-Somerset PA-Cambria PA-
409 AM EDT Thu Apr 22 2021

...A FEW BANDS OF HEAVY SNOW WILL AFFECT PARTS OF BEDFORD... 
FULTON...SOMERSET...AND CAMBRIA COUNTIES THROUGH 530 AM EDT...

HAZARDS...A few narrow bands of heavy snow which can rapidly reduce 
visibility to less than a quarter of a mile for brief periods will 
drift southeast across the region early this morning. A quick one-
half to one inch of snow will be possible in this snowband.   

LOCATION AND MOVEMENT...At 406 AM EDT, a band of heavy snow was along
a line extending from near Homer City to Ehrenfeld to near
Beaverdale-Lloydell to near Dunlo to near Scalp Level to 6 miles west
of Westmont to near Derry to near Latrobe and moving southeast at 35
MPH.

LOCATIONS IMPACTED INCLUDE...
Johnstown, Westmont, Windber, Bedford, Belmont, Breezewood, Geistown,
Southmont, New Enterprise, Everett, Vinco, Boswell, Dale, East
Conemaugh, Osterburg, Harrisonville, Salix-Beauty Line Park,
Davidsville, Central City and Beaverdale-Lloydell.

This includes the following Interstates...
 Interstate 70 from mile markers 147 to 151.
 The Pennsylvania Turnpike from mile markers 141 to 177.
 Interstate 99 from mile markers 0 to 14.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.

&&

LAT...LON 4006 7876 4018 7914 4044 7894 4029 7850
      4025 7845 4026 7844 4020 7825 4003 7798
      3996 7810 3994 7825
TIME...MOT...LOC 0806Z 299DEG 32KT 4050 7913 4039 7880 4032 7864 4026
7868 4028 7883 4031 7907 4032 7925 4038 7944
$$

Lambert/Evanego

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Apr 22, 1:34 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 22, 1:34 AM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
134 AM EDT Thu Apr 22 2021

.SYNOPSIS...
A late April cold snap will bring subfreezing temperatures and
gusty winds tonight into Friday morning. Low pressure will track
south of the state, bringing rain Saturday night, then conditions
trend warmer and drier early next week. Temperatures could
touch 80 degrees by the middle of next week.

&&

.NEAR TERM /THROUGH TODAY/...
A weak mid level vort max will track across northern Pa late
this evening, bringing snow showers and a fresh coating of
accumulation to the northern mountains. Linear extrapolation
based on latest radar trends indicate this feature and
associated snow showers should exit the northeast part of the
forecast area by around 06Z.

Also watching an upstream shortwave, which is progged to track
across southwest Pa late tonight. The bulk of latest model
guidance indicate this feature will support a period of snow
showers across primarily the Laural Highlands around 07Z-11Z.
12Z HREF and 18Z guidance indicate an inch or so of accumulation
is likely over parts of Cambria county.

For the rest of central Pa the main story overnight will be the
unseasonably cold temperatures. Northwest flow/cold advection
will result in temperatures falling below freezing over most of
the forecast area by dawn. A freeze warning remains up for parts
of south central PA, where the growing season is underway.
No frost is expected due to persistent/gusty winds.

Brisk and cold certainly by late April standards on Thursday
with maxT -15F to -20F below average (40-50F). Gusty winds will
add to the chill with wind chills running about 10F lower than
air temps. Bufkit soundings support frequent gusts between
25-30kts during the afternoon.

Continued cyclonic/NW flow will maintain low chance for
rain/snow showers over the western & northern Alleghenies.
Convection allowing models indicate a definite diurnal trend to
the showers, with the best chance during max heating of the
afternoon.

Another cold night expected Thursday night with some risk for a
freeze; frost again looks unlikely given gradient wind flow
with HP centered to the south of CPA.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Not a lot of change. Looking at dry conditions Friday into
Saturday, with a moderating trend.

Still looking at some rain late Saturday into early Sunday
associated with surface low tracking south of Pa. Timing
similar to the last few days.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Not much spread among medium range guidance, all of which
indicate anomalous upper level ridging building over the
eastern conus. Thus, confidence is high for dry weather and
rising temperatures.

Any rain Sunday morning should taper off fairly quickly, as
surface low passes off the Mid Atlantic coast. A decent pressure
gradient in its wake should result in a breezy Sunday with
temperatures close to seasonal. Surface high should build over
the state Monday with light wind and near average temperatures.

Much warmer air should arrive by Tuesday, as the high passes
off of the coast and a return southwest flow ensues. ECENS 850
temps surge to 12-14C by Wednesday, which should translate to
highs in the upper 70s and low 80s.

Latest guidance indicates upstream upper trough and associated
cold front will remain well west of the area through mid week,
but based on NBM have included just a slight chance of showers
over the western counties late Wednesday.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Upsloping NW flow will continue to bring MVFR cigs to the
western highlands /JST and possibly BFD/ overnight, and
scattered -SHSN could briefly drop to vsbys to MVFR as well.
Elsewhere, VFR conds should persist overnight.

All sites should become VFR on Thursday. Wind will be gusty
/20-30kts/ from 280-320 degrees through Thursday afternoon.

Outlook...

Fri...VFR. Winds subside.

Sat...VFR early, with late-day restrictions likely in
developing rain.

Sun...Showers/reduced cigs early; trending drier Sunday night.
Gusty winds.

Mon...Becoming VFR, with gusty winds subsiding.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM EDT this morning for PAZ026>028-035-
036-049>052-056-057-059-063>066.

&&

SYNOPSIS...Steinbugl/Martin
NEAR TERM...Fitzgerald
SHORT TERM...Martin
LONG TERM...Fitzgerald
AVIATION...Evanego/Colbert
Hazardous weather outlook, Apr 22, 3:37 AM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
337 AM EDT Thu Apr 22 2021

PAZ004>006-010>012-017>019-037-041-042-045-046-053-058-230745-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Columbia-Schuylkill-
337 AM EDT Thu Apr 22 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ026>028-035-036-049>052-056-057-059-063>066-230745-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
337 AM EDT Thu Apr 22 2021

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Near to slightly below freezing temperatures are likely once again
late tonight and early Friday. Otherwise, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024-025-033-034-230745-
Cambria-Blair-Somerset-Bedford-
337 AM EDT Thu Apr 22 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Narrow bands of moderate to heavy snow will bring localized
snow accumulations of 1 to 2 inches and hazardous travel
conditions through the mid morning hours today, especially
across portions of the Laurel Highlands from near Route 22
to the Pennsylvania Turnpike.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Apr 22, 2:33 AM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service State College PA
233 AM EDT Thu Apr 22 2021

PAZ024-220800-
Cambria PA-
233 AM EDT Thu Apr 22 2021

...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF CAMBRIA COUNTY
through 4 AM EDT...

HAZARDS...A band of heavy snow which can rapidly reduce visibility
to less than a quarter of a mile for brief periods of time and
create snow and ice covered roads.

LOCATION AND MOVEMENT...At 226 AM EDT, a nearly stationary band of
heavy snow was located along and several miles to the south of
Route 22 and will remain in this same location through 4 AM.

THIS BAND OF HEAVY SNOW WILL BE NEAR...
  Ebensburg and Loretto around 230 AM EDT.
  Portage, Lilly and Sankertown around 235 AM EDT.
  Gallitzin around 240 AM EDT.
  Belsano around 335 AM EDT.
  Nanty-Glo, Westmont and Johnstown around 340 AM EDT.
  Geistown around 345 AM EDT.

Snow accumulations of 1 to 2 inches are likely in this snow band.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.

&&

LAT...LON 4058 7887 4048 7854 4045 7856 4038 7856
      4037 7857 4035 7861 4031 7864 4028 7864
      4028 7865 4026 7864 4024 7866 4024 7878
      4035 7900
TIME...MOT...LOC 0626Z 296DEG 30KT 4070 7957 4043 7873

Lambert
Special weather statement, Apr 22, 4:04 AM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
404 AM EDT Thu Apr 22 2021

PAZ024-033>035-220930-
Bedford PA-Fulton PA-Somerset PA-Cambria PA-
404 AM EDT Thu Apr 22 2021

...A FEW BAND OF HEAVY SNOW WILL AFFECT PARTS OF BEDFORD...FULTON...
SOMERSET...AND CAMBRIA COUNTIES through 530 AM EDT...

HAZARDS...A few narrow bands of heavy snow which can rapidly reduce
visibility to less than a quarter of a mile for brief periods will
drift southeast across the region early this morning. A quick one-
half to one inch of snow will be possible in this snowband.

LOCATION AND MOVEMENT...At 359 AM EDT, a band of heavy snow was along
a line extending from near Homer City to Vinco to near St. Michael to
Salix-Beauty Line Park to Dale to 8 miles northeast of Ligonier to
near Derry to near Delmont and moving southeast at 35 MPH.

LOCATIONS IMPACTED INCLUDE...
Johnstown, Westmont, Windber, Bedford, Belmont, Breezewood, Geistown,
Southmont, New Enterprise, Everett, Vinco, Boswell, Dale, Osterburg,
Harrisonville, Salix-Beauty Line Park, Davidsville, Central City,
Beaverdale-Lloydell and Paint.

This includes the following Interstates...
 Interstate 70 from mile markers 147 to 151.
 The Pennsylvania Turnpike from mile markers 141 to 177.
 Interstate 99 from mile markers 0 to 14.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.

&&

LAT...LON 4006 7876 4018 7914 4019 7913 4020 7913
      4033 7902 4032 7882 4038 7879 4044 7894
      4028 7848 4025 7845 4026 7844 4020 7825
      4003 7798 3996 7810 3994 7825
TIME...MOT...LOC 0759Z 299DEG 32KT 4054 7921 4043 7888 4036 7872 4030
7876 4031 7891 4034 7915 4036 7933 4042 7952

Lambert/Evanego
Special weather statement, Apr 22, 4:09 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
409 AM EDT Thu Apr 22 2021

PAZ024-033>035-220930-
Bedford PA-Fulton PA-Somerset PA-Cambria PA-
409 AM EDT Thu Apr 22 2021

...A FEW BANDS OF HEAVY SNOW WILL AFFECT PARTS OF BEDFORD...
FULTON...SOMERSET...AND CAMBRIA COUNTIES THROUGH 530 AM EDT...

HAZARDS...A few narrow bands of heavy snow which can rapidly reduce
visibility to less than a quarter of a mile for brief periods will
drift southeast across the region early this morning. A quick one-
half to one inch of snow will be possible in this snowband.

LOCATION AND MOVEMENT...At 406 AM EDT, a band of heavy snow was along
a line extending from near Homer City to Ehrenfeld to near
Beaverdale-Lloydell to near Dunlo to near Scalp Level to 6 miles west
of Westmont to near Derry to near Latrobe and moving southeast at 35
MPH.

LOCATIONS IMPACTED INCLUDE...
Johnstown, Westmont, Windber, Bedford, Belmont, Breezewood, Geistown,
Southmont, New Enterprise, Everett, Vinco, Boswell, Dale, East
Conemaugh, Osterburg, Harrisonville, Salix-Beauty Line Park,
Davidsville, Central City and Beaverdale-Lloydell.

This includes the following Interstates...
 Interstate 70 from mile markers 147 to 151.
 The Pennsylvania Turnpike from mile markers 141 to 177.
 Interstate 99 from mile markers 0 to 14.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.

&&

LAT...LON 4006 7876 4018 7914 4044 7894 4029 7850
      4025 7845 4026 7844 4020 7825 4003 7798
      3996 7810 3994 7825
TIME...MOT...LOC 0806Z 299DEG 32KT 4050 7913 4039 7880 4032 7864 4026
7868 4028 7883 4031 7907 4032 7925 4038 7944

Lambert/Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:33 AM EDTSpecial Weather StatementCTPCambria87 min
Apr 22, 4:04 AM EDTSpecial Weather StatementCTPBedford86 min
Apr 22, 9:16 AM EDTFreeze WatchCTPAdams, Cumberland, Dauphin, Franklin, Fulton, Huntingdon and 10 more4 hr
Apr 22, 1:06 PM EDTFreeze WarningCTPAdams, Cumberland, Dauphin, Franklin, Fulton, Huntingdon and 10 more20 hr

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.